Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Tallahassee, FL

March 24, 2013Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 24, 2013, 8:44 AM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2013, 8:44 AM EDT (12:44 UTC)
Expired
Mar 24, 2013, 9:30 AM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 96 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 4:42 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS52 KTAE 241244
SVRTAE
FLC067-079-123-241330-
/O.NEW.KTAE.SV.W.0069.130324T1244Z-130324T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 AM EDT SUN MAR 24 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN FLORIDA...
  SOUTHEASTERN MADISON COUNTY IN FLORIDA...
  TAYLOR COUNTY IN FLORIDA...

* UNTIL 930 AM EDT

* AT 840 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  22 MILES WEST OF PERRY TO 26 MILES SOUTH OF PERRY...OR ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF SCANLON TO HOWELL PLACE...AND
  MOVING NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAYO
  AND MADISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3002 8300 2983 8324 2983 8331 2976 8333
      2967 8346 2976 8360 2981 8360 2990 8367
      2997 8379 2996 8383 3008 8400 3014 8394
      3049 8340 3035 8320 3025 8324 3012 8322
      3011 8312
TIME...MOT...LOC 1244Z 232DEG 48KT 3005 8389 2980 8340

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:51 AM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 24, 2:51 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 AM EDT Sun Mar 24 2013

...Squall Line will likely generate Severe thunderstorms and locally
heavy rain through this morning...

.Mesoscale Update... With our 00 UTC sounding at TAE showing such a
strong saturated inversion between 987 and 968 mb with both temps
and dewpoints rising from 59 to 64 degrees, it was becoming very
difficult to discern whether we would be able to break through the
inversion to mix the instability down to the SFC if and when the
expected squall line developed and approached from the west. In
fact, this temperature inversion continued up to 67 degrees at 925
mb (though not saturated with a dewpoint of 61). Therefore, with so
much uncertainty, and still a solid severe weather potential
indicated in the hi-res models (combined with the very steep
mid-level lapse rates), we coordinated with SPC and NCEP to launch a
06 UTC special sounding. Based on some of the preliminary data, we
have made quite a bit of progress in eroding this inversion. It is
still present between the Sfc and 946 mb, but is now only 3 degrees
(64 T and Td at the Sfc to 67 at the top of the inversion. With it
quickly eroding above that level, chances now appear quite good
that the strong instability will indeed mix down to the Sfc out
ahead of the squall line. In fact, as of 200 am EDT, the initial
parcel from our sounding launch point has already reached T=67,
Td=67, and both continue to rise at steady rate as the Sfc Low off
to our west continues to deepen.

With the 06 UTC TAE sounding now complete, modified the Sfc Parcel
to the expected High of T=85, Td=68, to get a PWAT= 1.54", an LI=
-7.4, a CAPE= 2577 J/KG, a wet bulb zero height of 10819 ft below a
FZL of 14019 ft, and a whopping 627 m^2/s^2 0-3 km Helicity! If
these and other significant Severe Weather parameters in this
sounding are reached or approached with the squall line or any
discrete supercells, ALL modes of Severe Weather will clearly be
possible!

&&

.NEAR TERM [Today]...
Severe storms are expected to develop later this morning with the
severe threat initially over the FL Panhandle zones shifting to our
FL Big Bend and GA zones after sunrise. As mentioned above, we do
expect storms will get rooted in the boundary layer. Mid level lapse
rates will steepen to about 7.5 deg/km. Shear will also increase
with 0-6 km bulk shear increasing to 55-60 kt and CAPE surging to
1500-2000 J/kg. All modes of severe weather will be possible with
this round of convection, including hail, severe wind gusts and
tornadoes. Local confidence grids had severe probs up around 20%
with tornado probs at 5%. These are both impressive. We expect the
convection to push east of the area by around 18Z. However, the cold
front will trail behind enough to allow temps to soar into the mid
80s. This should be the warmest day we have seen since November 3.
It will also be a breezy afternoon with frequent gusts up around 30
mph.

&&

.SHORT TERM [Tonight Through Tuesday]...
Upper trough over Ern Conus will gradually deamplify and move Ewd
thru the period. Assocd H5 low will move from WV ewd into Atlc by
sunrise Monday. This will leave a very tight nearly zonal flow
over SE region. At surface, low invcnty of Mid-Atlc coast at 12z
Mon will exit the coast early Mon. In its wake, a large ridge with
an unseasonably cold/dry dome of high pressure will move from the
Plains towards the Ms River Valley on Monday and approach local
region on Tuesday. So, in the wake of cold front a much cooler and
drier airmass will filter in. Expect breezy and gusty conditions
thru the period.

With clearing skies, temps Sun night will drop to around 40 SE AL to
near 50 SE Big Bend. Despite full sunshine, Monday's highs will be
about 20 degrees cooler than Sunday's, near 60 SE AL to mid 60s SE
Big Bend. Under increasing cold air advection, min temps Monday
night will drop into the mid 30s. Highs on Tuesday drop to the upper
50s SE AL to low 60s SE Big Bend.

&&

.LONG TERM [Tuesday Night through Friday]...
The extended period will be dry with below seasonal temperatures
through Thursday night. High temperatures will range from
the upper 50s northern zones to lower 60s across north Florida on
Wednesday. Max temps moderate to the mid to upper 60s Thursday and
around 70 to the lower 70s on Friday. A widespread light freeze is
possible Tuesday night. Min temps will be in the mid to upper 30s
Wednesday night and then around 40 Thursday night.

&&

.AVIATION...
[through 06Z Monday] LIFR to VLIFR conditions will continue this
morning north of the warm front with intermittent light showers in
the warm advection regime. Convection is expected to fire after 09Z
and some of the storms will be severe. The best window for
thunderstorms at the TAF sites is 10-16Z. During that time, ceilings
could improve to MVFR. After the convection ends, the primary impact
will be westerly winds that will frequently gust to around 25 knots.
Skies will clear in the evening, but winds will remain gusty as they
veer to the northwest.

&&

.MARINE...
Dense fog expected overnight early this morning especially ern
waters. Onshore flow will increase through today along an
approaching squall line and parent cold front. Small Craft
Advisory winds and seas are expected. Strong offshore flow will
develop later today from W-E in the wake of a cold front with
advisory conditions persisting at least across the offshore
segments through Monday evening before subsiding.

&&

.FIRE WEATHER...
Drier air will arrive behind a cold front with minimum RH of 20-25%
on Monday. Winds will also remain elevated and it appears likely
that our Southeast AL zones will meet their red flag criteria. A
watch will be issued. It will be nearly as dry on Tuesday, but winds
will be lower and red flag criteria are unlikely to be met on that
day.

&&

.HYDROLOGY...
Latest radar estimates and local obs show that widespread 2 to 3
inches have fallen south of I-10 in N FL and adjacent GA with
lesser amounts elsewhere across the local area. An additional 1 to
2 inches is possible thru Sunday morning if squall sets up just
right. Because this event is expected to be of relatively short
duration (about 24 hours) and current rather high flash flood
guidance, widespread flooding is not anticipated with this system.
However, localized flooding in the usual flood prone areas is
possible.

Additionally, widespread rainfall of this amount will likely push
several area rivers back to action stage with a few of the faster
responding basins potentially reaching minor flood stage by early
next week. This includes the Sopchoppy River 13.98 feet forecast to
rise to 25.97 feet at 1am Mon. Two rivers are forecast to rise to
minor flooding stage. They are the Aucilla at Lamont, 8.23 feet
forecast to rise to 10 feet at 1am Tues, and the Withlacoochee River
at Valdosta, 9.36 feet forecast to rise to 13.7 feet at 1 am Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  43  64  35  62 / 70  10   0   0  10
Panama City   77  47  65  41  59 / 50  10   0   0  10
Dothan        80  41  61  34  59 / 50  10   0   0  10
Albany        81  42  61  33  58 / 70  10   0   0  10
Valdosta      82  45  63  34  61 / 80  10   0   0  10
Cross City    80  49  64  36  63 / 80  10   0   0  10
Apalachicola  78  48  64  43  59 / 60  10   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK Walton...Bay and Western Gulf counties
     through early Monday.
GA...None.
AL...FIRE WEATHER WATCH from Monday afternoon through Monday
     evening for Coffee-Dale-Geneva-Henry-Houston.
GM...DENSE FOG ADVISORY until 10 AM EDT this morning for the
     eastern waters.
     SMALL CRAFT ADVISORY until 8 PM EDT Monday for all waters.

&&

NEAR TERM/AVIATION/FIRE WX...WOOL
LONG TERM...BARRY
MARINE/SHORT TERM/HYDROLOGY...BLOCK
MESOSCALE...GOULD
Hazardous weather outlook, Mar 24, 3:48 AM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 AM EDT SUN MAR 24 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
348 AM EDT SUN MAR 24 2013 /248 AM CDT SUN MAR 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SEVERE STORMS ARE EXPECTED TODAY ACROSS MUCH OF THE REGION AND
CONVECTIVE WATCHES ARE ANTICIPATED. LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS AND TORNADOES WILL ALL BE POSSIBLE. THE SEVERE WEATHER
THREAT WILL PEAK DURING THE MORNING AND BE OVER BY EARLY
AFTERNOON. WIDESPREAD FLOODING IS NOT FORECAST. HOWEVER...PONDING
OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE...ESPECIALLY OVER
SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND. WINDS AND
SEAS OVER THE MARINE AREA WILL BE AT SMALL CRAFT ADVISORY LEVELS
THROUGH TONIGHT. THERE IS ALSO A HIGH RISK FOR RIP CURRENTS AT
AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WINDS AND
SEAS WILL REMAIN AT ADVISORY LEVELS ACROSS THE NORTHEAST GULF
THROUGH MONDAY WITH CAUTIONARY CONDITIONS LINGERING UNTIL TUESDAY
NIGHT. A LIGHT FREEZE WILL BE POSSIBLE WEDNESDAY MORNING ACROSS
INLAND LOCATIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Local storm report, Mar 24, 7:24 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
724 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     PRINCES STILL           30.80N 84.25W
03/24/2013                   GRADY              GA   911 CALL CENTER

            MULTIPLE TREES DOWN IN GRADY COUNTY.

&&

WALSH/EVANS
Local storm report, Mar 24, 8:12 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     2 NNW TALLAHASSEE       30.46N 84.29W
03/24/2013                   LEON               FL   TRAINED SPOTTER

            PINE TREE BLOWN ONTO TRUCK.

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:11 AM EDTSpecial Marine WarningTAE64 min
Mar 24, 7:11 AM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla34 min
Mar 24, 7:33 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla42 min
Mar 24, 8:06 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison39 min
Mar 24, 8:39 AM EDTSevere Thunderstorm WarningTAEMadison36 min
Mar 24, 9:08 AM EDTSpecial Marine WarningTAE82 min
Mar 24, 9:38 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor22 min
Mar 24, 11:30 AM EDTRiver Flood WarningTAEGadsden, Leon5 days
Mar 24, 3:26 PM EDTRiver Flood WarningTAEGadsden, Leon4 days
Mar 24, 3:45 PM EDTRed Flag WarningTAEHolmes, Jackson, Walton, Washington28 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.